Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 75, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2014, 6:50 PM CDT for 4 counties in Iowa. It was in force for 40 min. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2014, 6:50 PM CDT (23:50 UTC)
- Expired
- May 8, 2014, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:56 PM CDT | HAIL 1.5 | 2 S Norwalk, IA | 60 MPH WIND GUST |
| May 8, 7:00 PM CDT | HAIL 1.25 | 2 Sse Windsor Heights, IA | AT SOUTHEAST CORNER OF 63RD AND GRAND INTERSECTION. |
| May 8, 7:02 PM CDT | HAIL 2 | 1 E West Des Moines, IA | TIMES ESTIMATED |
| May 8, 7:04 PM CDT | HAIL 2 | Windsor Heights, IA | TIME ESTIMATED. REPORT VIA SOCIAL MEDIA |
| May 8, 7:05 PM CDT | HAIL 1.75 | 1 N Windsor Heights, IA | TIME ESTIMATED. REPORT VIA SOCIAL MEDIA |
| May 8, 7:05 PM CDT | HAIL 2 | Clive, IA | TIME ESTIMATED |
| May 8, 7:05 PM CDT | HAIL 2.75 | 2 Ene Urbandale, IA | REPORTED NEAR INTERSECTION OF MERLE HAY RD AND MEREDITH DR. |
| May 8, 7:07 PM CDT | HAIL 1.75 | 2 Ese Urbandale, IA | |
| May 8, 7:08 PM CDT | HAIL 1 | 2 Ene Windsor Heights, IA | REPORTED AT HOLY TRINITY SCHOOL IN BEAVERDALE AREA. |
| May 8, 7:08 PM CDT | HAIL 1.75 | 2 Ne Windsor Heights, IA | TIME ESTIMATED. REPORT FROM SOCIAL MEDIA |
| May 8, 7:10 PM CDT | HAIL 1 | 3 Ne Windsor Heights, IA | PK148 |
| May 8, 7:11 PM CDT | HAIL 1 | 2 S Johnston, IA | REPORTED AT I-80 / MERLE HAY RD INTERCHANGE. |
| May 8, 7:11 PM CDT | HAIL 1.5 | 2 Ene Windsor Heights, IA | REPORTED IN BEAVERDALE AREA BY KCCI-TV. |
| May 8, 7:13 PM CDT | HAIL 1.5 | Windsor Heights, IA | PK440 |
| May 8, 7:15 PM CDT | HAIL 1 | 3 Ese Saylorville, IA | |
| May 8, 7:15 PM CDT | HAIL 1.5 | 3 E Urbandale, IA | PK182 |
| May 8, 7:16 PM CDT | HAIL 1.25 | 2 Ne Windsor Heights, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:46 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
500
WUUS53 KDMX 082350
SVRDMX
IAC049-121-153-181-090030-
/O.NEW.KDMX.SV.W.0075.140508T2350Z-140509T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU MAY 8 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN DALLAS COUNTY IN CENTRAL IOWA...
NORTHEASTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
POLK COUNTY IN CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 650 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORWALK...
MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NORWALK AROUND 655 PM CDT.
DES MOINES INT'L AIRPORT...VALLEY WEST MALL...JORDAN CREEK TOWN
CENTER AND SOUTHRIDGE MALL AROUND 700 PM CDT.
WEST DES MOINES...CLIVE...WINDSOR HEIGHTS...DRAKE STADIUM AND KNAPP
CENTER...MERLE HAY MALL...IOWA EVENTS CENTER AND PRINCIPAL PARK
AROUND 705 PM CDT.
DES MOINES...JOHNSTON...GRIMES AND IOWA STATE FAIRGROUNDS AROUND
710 PM CDT.
ANKENY...ALTOONA...BONDURANT...SAYLORVILLE...ADVENTURELAND
AMUSEMENT PARK AND PRAIRIE MEADOWS AROUND 715 PM CDT.
POLK CITY AROUND 720 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
CREEK STATE PARK...ELKHART...MARGO FRANKEL WOODS STATE PARK...
ALLEMAN...WALNUT WOODS STATE PARK...WEH-WEH-NEH-KEE STATE PARK...
ANKENY REGIONAL AIRPORT...CUMMING AND SHELDAHL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 63 AND 72...AND BETWEEN MILE
MARKERS 87 AND 101.
INTERSTATE 80 BETWEEN MILE MARKERS 119 AND 145.
INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4145 9387 4186 9381 4186 9335 4185 9335
4141 9353
TIME...MOT...LOC 2350Z 205DEG 40KT 4145 9377
HAIL...1.75IN
WIND...60MPH
$$
BEERENDS4 follow-up statements
614
WWUS53 KDMX 082359
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT THU MAY 8 2014
IAC121-090008-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
MADISON IA-
659 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4146 9379 4151 9379 4151 9386 4186 9381
4186 9335 4144 9352
TIME...MOT...LOC 2358Z 205DEG 40KT 4153 9372
$$
IAC049-153-181-090030-
/O.CON.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
WARREN IA-DALLAS IA-POLK IA-
659 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WARREN...SOUTHEASTERN DALLAS AND POLK COUNTIES...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DES MOINES
INT'L AIRPORT...OR NEAR NORWALK...MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 656 PM CDT...PING PONG BALL
SIZE HAIL AND 60 MPH WINDS WERE REPORTED 1.5 MILES SOUTH OF
CUMMING.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
DRAKE STADIUM AND KNAPP CENTER...MERLE HAY MALL...IOWA EVENTS
CENTER AND PRINCIPAL PARK AROUND 705 PM CDT.
DES MOINES...JOHNSTON...GRIMES AND IOWA STATE FAIRGROUNDS AROUND
710 PM CDT.
ANKENY...ALTOONA...BONDURANT...SAYLORVILLE...ADVENTURELAND
AMUSEMENT PARK AND PRAIRIE MEADOWS AROUND 715 PM CDT.
POLK CITY AROUND 720 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
CREEK STATE PARK...ELKHART...MARGO FRANKEL WOODS STATE PARK...
ALLEMAN...WALNUT WOODS STATE PARK...WEH-WEH-NEH-KEE STATE PARK...
ANKENY REGIONAL AIRPORT...CUMMING AND SHELDAHL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 64 AND 72...AND BETWEEN MILE
MARKERS 87 AND 101.
INTERSTATE 80 BETWEEN MILE MARKERS 119 AND 145.
INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4146 9379 4151 9379 4151 9386 4186 9381
4186 9335 4144 9352
TIME...MOT...LOC 2358Z 205DEG 40KT 4153 9372
HAIL...1.75IN
WIND...60MPH
$$
BEERENDS673
WWUS53 KDMX 090008
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT THU MAY 8 2014
IAC049-181-090017-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
WARREN IA-DALLAS IA-
708 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARREN AND
SOUTHEASTERN DALLAS COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4154 9379 4186 9381 4186 9335 4152 9349
4151 9376
TIME...MOT...LOC 0007Z 205DEG 40KT 4163 9366
$$
IAC153-090030-
/O.CON.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
POLK IA-
708 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR POLK COUNTY...
AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DRAKE STADIUM
AND KNAPP CENTER...OR NEAR DES MOINES...MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. AT 707 PM CDT...GOLF BALL SIZE
HAIL WAS REPORTED AT 68TH AND DOUGLAS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ANKENY...ALTOONA...BONDURANT...ADVENTURELAND AMUSEMENT PARK AND
PRAIRIE MEADOWS AROUND 715 PM CDT.
POLK CITY AROUND 720 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE BIG
CREEK STATE PARK...ELKHART...MARGO FRANKEL WOODS STATE PARK...
ALLEMAN...WALNUT WOODS STATE PARK...WEH-WEH-NEH-KEE STATE PARK...
ANKENY REGIONAL AIRPORT AND SHELDAHL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 68 AND 72...AND BETWEEN MILE
MARKERS 87 AND 101.
INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 145.
INTERSTATE 235 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4154 9379 4186 9381 4186 9335 4152 9349
4151 9376
TIME...MOT...LOC 0007Z 205DEG 40KT 4163 9366
HAIL...1.75IN
WIND...60MPH
$$
BEERENDS051
WWUS53 KDMX 090016
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT THU MAY 8 2014
IAC153-090030-
/O.CON.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
POLK IA-
716 PM CDT THU MAY 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN POLK COUNTY...
AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANKENY...
MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN POLK COUNTY...INCLUDING THE FOLLOWING LOCATIONS...ELKHART...
MARGO FRANKEL WOODS STATE PARK...ALLEMAN...WEH-WEH-NEH-KEE STATE
PARK...ANKENY REGIONAL AIRPORT...SHELDAHL AND BIG CREEK STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 101.
INTERSTATE 80 BETWEEN MILE MARKERS 129 AND 143.
INTERSTATE 235 BETWEEN MILE MARKERS 13 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4168 9376 4186 9372 4186 9335 4161 9349
4162 9372
TIME...MOT...LOC 0015Z 205DEG 40KT 4172 9360
HAIL...1.75IN
WIND...60MPH
$$
BEERENDS398
WWUS53 KDMX 090028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT THU MAY 8 2014
IAC153-090037-
/O.EXP.KDMX.SV.W.0075.000000T0000Z-140509T0030Z/
POLK IA-
728 PM CDT THU MAY 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK COUNTY WILL
EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN IOWA.
LAT...LON 4168 9376 4186 9372 4186 9335 4161 9349
4162 9372
TIME...MOT...LOC 0026Z 205DEG 40KT 4172 9360
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:33 PM CDT, 17 minutes earlier.
Area forecast discussion, May 8, 6:33 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 PM CDT THU MAY 8 2014 .SHORT TERM /TONIGHT/... ISSUED AT 420 PM CDT THU MAY 8 2014 MAIN CONCERN FOR OVERNIGHT REMAINS SEVERE POTENTIAL FOR EVENING. MAIN CONCERN WILL BE WITH STORMS CURRENTLY DEVELOPING ALONG BOUNDARY NEAR MISSOURI RIVER VALLEY. SYSTEM WILL PUSH EAST INTO IOWA AS ASSOCIATED LOW PRESSURE SYSTEM CONTINUES TO LIFT NORTHEAST. WILL ALSO CONTINUE TO SEE SCATTERED STORM DEVELOPMENT AHEAD OF SYSTEM...A FEW OF WHICH MAY BECOME SEVERE...THOUGH BEST POTENTIAL WITH STORMS FURTHER WEST. SB CAPE GENERALLY AROUND 2000 J/KG IN THE WEST...WITH BULK SHEAR INCREASING...THOUGH BEST SHEAR REMAINS IN NORTHWESTERN IOWA...AND WILL CONTINUE TO REMAIN IN THE NORTHWESTERN PORTION THROUGH THE EVENING. THIS AREA WILL SEE BEST POTENTIAL FOR TORNADIC STORMS...THOUGH CANNOT BE RULED OUT ELSEWHERE. ANTICIPATE STORMS TO CONTINUE TO DEVELOP ALONG BOUNDARY SOUTH INTO KS...AND LIFT NORTHEAST QUICKLY ACROSS THE CWA. HIGH RES MODELS HAVE GENERALLY THIS PATTERN AS WELL...ESPECIALLY 18Z HRRR. CAPE DIMINISHES AFTER 00Z...AND SEVERE POTENTIAL WILL ALSO DIMINISH. AS LOW LIFTS NORTH MAY SEE WRAP AROUND PRECIP IN THE NORTHWEST...THOUGH MODELS CONTINUE TO KEEP THIS NORTH OF IOWA...AND HAVE LEFT FORECAST DRY FOR NOW. COLD AIR WILL PUSH IN BEHIND BOUNDARY...THOUGH WITH INCREASING CLOUDS HAVE KEPT OVERNIGHT LOWS FROM DROPPING TOO LOW...NEAR GOING. .LONG TERM /FRIDAY THROUGH THURSDAY/... ISSUED AT 420 PM CDT THU MAY 8 2014 ALTHOUGH THERE WILL BE A BREAK AT THE BEGINNING...THE PERIOD WILL BE QUITE ACTIVE INTO EARLY NEXT WEEK WITH THE PASSAGE OF ANOTHER ROCKIES LONG WAVE TROUGH. FAIR WEATHER IS ANTICIPATED AT ONSET WITH WEAK HIGH PRESSURE THROUGH THE MO VALLEY. KINEMATIC AND THERMODYNAMIC FORCING WILL INCREASE FROM WEST TO EAST SAT HOWEVER LEADING TO INCREASING POPS. DRY LOW LEVEL AIR MAY LIMIT PRECIP BUT OVERALL LIFT STILL APPEARS SUFFICIENT TO JUSTIFY AT LEAST CHANCE POPS. THESE PRECIP CHANCES WILL REMAIN FAIRLY ROBUST INTO EARLY NEXT WEEK WITH PERSISTENT SWLY UPPER LEVEL FLOW AND SURFACE BOUNDARY ENTERING IA. THIS WILL INCREASE OUR INSTABILITY AND PWS SO SEVERE WEATHER AND HEAVY RAIN POTENTIAL WILL BE ELEVATED SOMEWHAT WITH THE MOST ACTIVE WINDOW SUN AND/OR MON. WPC FIVE DAY QPF SUGGESTS TWO TO THREE INCH RAINS ARE POSSIBLE THROUGH TUE. DETAILS OBVIOUSLY DIFFICULT TO PINDOWN AT THIS POINT...BUT FLOODING POTENTIAL WILL HAVE TO BE MONITORED DEPENDING ON HEAVY RAIN LOCATIONS. PRECIP CHANCES SHOULD DIMINISH BY TUE WITH TEMPERATURES BECOMING THE MAIN CONCERN. HAVE COOLED TEMPS SOMEWHAT WITH MEAN TROUGH SETTLING INTO THE CENTRAL CONUS...BUT IF THESE TRENDS CONTINUE FURTHER DOWNWARD ADJUSTMENTS WILL BE NECESSARY WITH READINGS WELL BELOW NORMAL. && .AVIATION...09/00Z ISSUED AT 633 PM CDT THU MAY 8 2014 CONVECTION ONGOING AND WILL AFFECT MAINLY THE AREAS ALONG AND EAST OF I35 FOR THROUGH 05Z...ENDING IN THE SOUTHEAST LAST. SOME SCT SVR POSSIBLE NEXT 2 HOURS. OTHERWISE...FRONT PASSAGE AND WNW WINDS WITH TIME THROUGH TOMORROW. LOOKS LIKE SOME LOWER CLOUDS TO DEVELOP AFT 10Z BUT WILL MAINTAIN VFR CONDITIONS AS LOW WILL PULL NORTHEAST AND CURRENT LOWER CLOUDS ACROSS NEBRASKA MAY NOT AFFECT AREA. WILL MONITOR FOR NEXT UPDATE AT 06Z. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...SMALL AVIATION...REV
Hazardous weather outlook, May 8, 5:04 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 504 PM CDT THU MAY 8 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 504 PM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THIS EVENING. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES...ESPECIALLY NORTH AND WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. A FEW OF THE STORMS MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAINS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND POTENTIALLY AGAIN EARLY NEXT WEEK. SMALL
In the hours before
Local storm report, May 8, 1:50 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 PM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST ALGONA 43.07N 94.23W
05/08/2014 E70 MPH KOSSUTH IA EMERGENCY MNGR
WINDS ESTIMATED. NO REPORTS OF DAMAGE AS OF YET.
&&
SKOWSpecial weather statement, May 8, 4:32 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 432 PM CDT THU MAY 8 2014 IAZ004>006-015-016-023>026-033>037-044>049-057>061-070>074- 081>085-092>096-082330- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... LAKE MILLS...EMMETSBURG...GARNER...BRITT...KANAWHA...POCAHONTAS... LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE... CLARION...BELMOND...HAMPTON...SAC CITY...LAKE VIEW...ODEBOLT... WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...IOWA FALLS... ELDORA...ACKLEY...DENISON...CARROLL...JEFFERSON...BOONE...AMES... MARSHALLTOWN...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA... BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... ATLANTIC...GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET... EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE... CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...BEDFORD... LENOX...NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE 432 PM CDT THU MAY 8 2014 ...STRONG AND GUSTY WINDS AHEAD OF FRONTAL BOUNDARY... A FRONTAL BOUNDARY WILL PUSH EASTWARD ACROSS IOWA. AHEAD OF THE BOUNDARY WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE LATE AFTERNOON HOURS. WINDS OF 20 TO 25 MPH ARE POSSIBLE WITH GUSTS AS HIGH AS 40 MPH AT TIMES. LOOSE OBJECTS MAY BLOW AROUND...AND TRAVELERS MAY EXPERIENCE DIFFICULTY...ESPECIALLY ON EAST AND WEST ROUTES. AWB
Local storm report, May 8, 4:57 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 WSW WILLEY 41.95N 94.88W
05/08/2014 E1.00 INCH CARROLL IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 6:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 N EAST PERU 41.29N 93.94W
05/08/2014 E1.00 INCH MADISON IA LAW ENFORCEMENT
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, May 8, 6:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT THU MAY 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SE PATTERSON 41.33N 93.86W
05/08/2014 E1.00 INCH MADISON IA TRAINED SPOTTER
57 MPH WIND GUST MEASURED
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:35 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 40 min |
| May 7, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 48 min |
| May 7, 10:32 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 43 min |
| May 8, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 51 min |
| May 8, 1:02 AM CDT | Special Weather Statement | DMX | Audubon | 28 min |
| May 8, 1:13 AM CDT | Special Weather Statement | DMX | Calhoun, Sac | 32 min |
| May 8, 2:01 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt | 29 min |
| May 8, 2:41 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hancock, Humboldt, Wright | 49 min |
| May 8, 3:12 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Worth, Wright | 48 min |
| May 8, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 48 min |
| May 8, 1:43 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 47 min |
| May 8, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 41 min |
| May 8, 4:57 PM CDT | Tornado Warning | DMX | Carroll, Greene | 33 min |
| May 8, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Greene, Guthrie | 41 min |
| May 8, 5:25 PM CDT | Tornado Warning | DMX | Guthrie | 35 min |
| May 8, 5:27 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 48 min |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 19 min |
| May 8, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union, Warren | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.